HealthDay News — Immune-related adverse events (IRAEs), including pneumonitis, are not more common in patients with metastatic lung cancer who receive both immune checkpoint inhibitors (CPIs) and thoracic radiotherapy (TRT), according to a research letter published online in JAMA Oncology.
William L. Hwang, MD, PhD, from Harvard Medical School in Boston, and colleagues retrospectively studied 164 patients with metastatic lung cancer treated with programmed cell death 1/programmed cell death 1 ligand 1 (PD-1/PD-L1) inhibitors between 2013 and 2016.
The researchers found that rates of grade 2 or higher IRAEs, all-grade pneumonitis, and grade 2 or higher pneumonitis were not significantly different between patients receiving and not receiving TRT. None of the 16 patients who received TRT between CPI cycles or after CPI or had more than one course of TRT developed symptomatic pneumonitis. All-cause mortality was significantly lower in patients with grade 2 or higher IRAEs (hazard ratio [HR], 0.45) and in those treated with fewer chemotherapy lines (HR, 1.21). There was reduced all-cause mortality with TRT, although the reduction was not significant.
“Pending prospective validation, our results suggest that TRT does not significantly increase the risk of symptomatic IRAEs, including pneumonitis, compared with CPIs alone,” the researchers concluded.
Disclosures: One author disclosed financial ties to the pharmaceutical industry.
Barroso-Sousa R, Barry WT, Garrido-Castro AC, et al. Incidence of endocrine dysfunction following the use of different immune checkpoint inhibitor regimens: a systematic review and meta-analysis [published online September 28, 2017]. JAMA Oncol. doi:10.1001/jamaoncol.2017.3064